Tornado, Steele
- When
- May 20, 3:05 PM CST to 3:06 PM CST
- Where
- Steele County, 5 mi NW of Hope
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.367, -97.817
A tornado briefly touched down in an open field.
15 hail, 8 tornado, 2 funnel cloud, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 20, 2:45 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 345 PM CDT FRI MAY 20 2005 .DISCUSSION...CONVECTION STARTING TO FIRE UP ON ALONG A SURFACE BASED TROUGH FROM SOUTH OF BIS TO NORTH OF HCO WHILE DEW POINT GRADIENT ACROSS THE BOUNDARY IN NORTHEAST ND IS AROUND 20F. CLOUD BASES ARE STILL HIGH BUT EXPECT BOUNDARY LAYER TO GET INVOLVED PER RECENT SWOMCD MESSAGE. .SHORT TERM (TONIGHT-MON)...GFS IS AN OUTLIER NOW IN SHOWING LARGEST QPF ACROSS NORTHERN ND WHILE MODELS NOW PREFER SOUTHERN SASK/MB. ETA INITIALIZED TOO WARM FOR LBF/UNR/ABR/BIS AT 12Z SO HAVE RESERVATIONS ABOUT ITS VERSION OF THE LOW LEVEL JET DEVELOPING AND AMOUNT OF RESULTANT CONDENSATION TO EXPECT. ITS FARTHER NORTH LOCATION OF THE 300-200 MB UPPER JET ARRIVING ON SAT IS ALSO SUSPECT WITH LIMITED DIVERGENCE. GFS APPEARS TO HAVE A BETTER CURRENT HANDLE THAN ETA ON THE ASSOCIATED UPPER TROUGH ARRIVING ONSHORE ATTM OVER NORTHERN CA ESPECIALLY IN REGARDS TO THE LOCATION OF DARKENING JUST BEHIND THE TROUGH AXIS. BUT GFS MAY BE OVERDONE IN ITS DIVERGENCE ON SAT. BELIEVE MM5/ETA/CANADIAN ARE TOO FAR NORTH THOUGH THEY FOCUS ON MOVING THE BOUNDARY CURRENTLY OVER EASTERN ND AND MOVE IT NORTH ACCORDING TO THE DEVELOPING LOW LEVEL JET. BUT THERE IS ANOTHER DEVELOPING TROUGH AND ASSOCIATED LOW LEVEL JET IN SOUTHERN SD/CENTRAL NE THAT GFS FAVORS. WILL SEE WHICH ONE COOKS OFF. USED HPC QPF GRIDS FOR FORECAST WHICH LEANED MUCH UPON GFS THOUGH MODIFIED THEM A BIT. THE QPF MAX IN SOUTHEAST ND THAT GFS SHOWS APPEARS TO BE CONVECTIVE FEEDBACK AND FAVORED TONING IT DOWN. WINDY CONDITIONS FOR NEXT COUPLE OF DAYS. AN ADVISORY MAY BE NECESSARY ON SAT DEPENDING ON WHERE THE JET SETS UP AND HOW UNSTABLE LOW LEVELS ARE BUT IS MORE LIKELY FOR SUNDAY...AGAIN DEPENDING ON WHERE THE JET ENDS UP. .LONG TERM... TODAYS LONGWAVE PATTERN IS SLIGHTLY MORE AMPLIFIED THAN YESTERDAYS RUN THOUGH STILL QUITE ZONAL. FLAT LONGWAVE RIDGE FROM THE NORTHERN PLAINS TO NM SHIFTS SOUTH AND RETROGRADES TO THE WEST THROUGH THE PERIOD. 120 HOUR 12Z GFS IS SLOWER THAN 00Z RUN WITH THE ECMWF INBETWEEN. ENSEMBLE SET BECOMES QUITE NOISY BY FRI WITH THE OPERATIONAL RUNS HAVING HIGHER AMPLITUDE THAN MANY OF THE MEMBERS. UPPER LEVEL JET WILL AFFECT THE FORECAST AREA THROUGH MUCH OF THE PERIOD WITH SHORT WAVES MOVING THORUGH THE FLOW. SO HAVE ADDED CHANCE OF THUNDER FOR TUE AND THU && AVIATION... VISIBLE LOOP SHOWING LOW CLOUDS PERSIST IN A NORTH SOUTH BAND ACROSS MN AND WAS ERODING ALONG THE WI/MN BORDER AND LESS SO ON THE WEST EDGE OF THE CLOUD BAND. STORMS HAVE DEVELOPED IN NELSON GRIGGS AND BARNES COUNTIES MOVING EAST ABOUT 25 MPH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF I-94. MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO BEMIDJI LINE. && GV/HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 641 AM CDT FRI MAY 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201430- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 641 AM CDT FRI MAY 20 2005 ...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT... ...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX FROM FRIDAY NIGHT DEPARTS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY AFTERNOON. TG
The Fargo/Grand Forks radar (KMVX), 41 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
15 hail, 8 tornado, 2 funnel cloud, 2 flash flood. Local standard time, as filed.
A tornado briefly touched down in an open field.
The hail fell 6 miles northeast of Golden Lake.
Intermittent touchdowns occurred about 1.5 miles west of Hatton to the Traill county line 1 mile northwest of Hatton.
Intermittent touchdowns occurred in northwest Traill county, from the Steele county line northwest of Hatton to the Grand Forks county line northeast of Hatton.
Intermittent touchdowns occurred in southwest Grand Forks county, from the Traill county line 2 miles northeast of Hatton to 5 miles west-southwest of Holmes.
A tornado touched down on the south end of Grand Forks, travelling along county road 17 from one-half mile west of Interstate 29 to near county road 81. Trees were torn down on the north side of county road 17 near the intersection of Columbia Road. The tornado weakened as it crossed county road 17 off the south edge of Kings Walk golf course. A dust plume generated by the tornado pushed north across open fields and the golf course into housing and shopping areas in south Grand Forks. Top wind speeds were estimated to be around 75 mph.
A dust-shrouded tornado tore through an Interstate 94 construction zone and dislodged temporary lane markers, twisted highway signs, and flipped over lighted arrow signals. This resulted in an hour of disrupted interstate travel. The tornado was viewed by Embden and Casselton storm spotters as it crossed nearly 3 miles of open field.
A large and persistent wall cloud with pendant funnel produced a brief touchdown near the Cass-Richland county line. A dust plume was generated as the tornado touched down in an open field. The tornado tracked into Richland county.
A persistent wall cloud and pendant funnel produced a brief tornado touchdown near the Cass-Richland county line. The tornado crossed an open field into Richland county about 3 miles west-southwest of Kindred and lifted by 607 pm CDT. The tornado originated in Cass county.
A persistent wall cloud with pendant funnel was viewed from Colfax.
Streets and fields were flooded.
Fields were flooded and water covered several farm access roads in Mansfield township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454375, 5454472, 5454473, 5454474, 5454475, 5454376, 5454463, 5454476, 5454464, 5454477, 5454478, 5454465, 5454479, 5454550, 5454466, 5454467, 5454551, 5454552, 5454553, 5454468, 5454469, 5454554, 5454555, 5454470, 5454556, 5454557, 5454471.